Texas, 2018

Damaging Wind in Texas, July 24, 2018

July 24, 2018 · NWS EWX · 1 event in 1 county or zone

A weak cold front moved through South Central Texas generating isolated thunderstorms. One of these storms produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved through South Central Texas generating isolated thunderstorms. One of these storms produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 24, 5:52 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 24, 5:52 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
652 PM CDT Tue Jul 24 2018

.AVIATION...
There are isolated thunderstorms in the DRT area and there will
likely be a few lightning strikes during the next hour or so. Once
these storms move away VFR conditions will prevail through the rest
of the period. All other airports in the region will be VFR through
this period. Winds will be 10 to 15 kts until around sunset.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT Tue Jul 24 2018/

SHORT TERM (Tonight through Wednesday Night)...
Higher dewpoints have pooled in some areas along and east of
Interstate 35 bringing some high heat index values.  Had to expand
the Heat Advisory to some zones along and east of I-35 for this
reason. The advisory will expire at 8 PM tonight along with the
original few counties near San Antonio also under an advisory.

A weak front has pushed through most if not all of the forecast
area. The north winds are usually refreshing, but not today as hot
air from the north continues its grip on South Central Texas.
Actually have higher heat index values than we have seen the past few
days when we had record heat. There were a few showers that
developed this morning but they dissipated rather quickly. High res
models still show some possible development well to the SE this
afternoon and evening...then the SW Rio Grande area overnight. For
this reason will be keeping in some low pop.

The upper ridge will slowly move farther west over the next few
days, and that should keep our temperatures and heat index values
below heat advisory criteria as better mixing and lower daytime
dewpoints work their way back into the forecast.  Temps will still
be hovering around 100 most areas...so still above normal.  No
measurable chance of rain on Wednesday.

LONG TERM (Thursday through Tuesday)...
As the upper low parks itself over Southern California
by the end of the week, our area will keep dry with a return of the
typical S and SE wind.  Hot temps expected but nothing that looks
extreme at this point.  There are some shifts in the upper pattern
that takes place late in the weekend which brings a small promise of
rain chances early next week.  The ridge amplifies out
west...deepening a Central Plains and Midwest trough.  Models show a
cold front moving south into Texas Mon-Wed.  For this reason have
included some Slight to Chance pop early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  99  78 101  76 /  -   -    0   0   0
Austin Bergstrom Intl Airport  75  99  76 100  74 /  -   -    0   0   0
New Braunfels Muni Airport     77  99  74 100  74 /  10  -    0   0   0
Burnet Muni Airport            76  99  74 100  74 /  -   -    0   0   0
Del Rio Intl Airport           81 102  79 103  77 /  20  -    0   0   0
Georgetown Muni Airport        75 100  75 101  75 /  -   -    0   0   0
Hondo Muni Airport             77 102  73 102  72 /  20  -    0   0   0
San Marcos Muni Airport        77  99  74 100  73 /  10  -    0   0   0
La Grange - Fayette Regional   77  98  74 100  74 /  -   -    0   0   0
San Antonio Intl Airport       78  99  76 100  75 /  10  -    0   0   0
Stinson Muni Airport           78 100  76 101  75 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-Fayette-Frio-Gonzales-Guadalupe-Hays-Medina-
Uvalde-Wilson.

&&

Mesoscale/Aviation...05
Synoptic/Grids...Oaks
Public Service/Data Collection...YB
Hazardous weather outlook, Jul 24, 11:49 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1249 PM CDT Tue Jul 24 2018

TXZ171>173-183>194-202>209-217>225-228-251800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1249 PM CDT Tue Jul 24 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

While not quite as hot as Monday, temperatures and heat indices
this afternoon will remain well above normal. Heat indices may
range from 106 to 112, mainly in areas along and east of
interstate 35.

There is a slight chance for an isolated shower or thunderstorm
this afternoon and evening. Gusty winds will be possible with any
storm that does form.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Above to well above normal daytime temperatures and heat indices
will continue through Sunday.

Take extra precautions if you must work or spend time outside.
Wear light weight and loose fitting clothing, drink plenty of
water, and take frequent breaks, preferably in an air conditioned
area. When possible reschedule strenuous activities to the early
morning or late evening hours.

Young children, the elderly, and pets should never be left
unattended in vehicles under any circumstances. This is
especially true during hot weather when vehicle interiors can
reach lethal temperatures in a matter of minutes. Look before you
lock!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 24, 2:30 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
330 PM CDT TUE JUL 24 2018

TXZ222-224-225-242130-
Karnes TX-Lavaca TX-De Witt TX-
330 PM CDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...KARNES AND LAVACA
COUNTIES UNTIL 430 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Karnes City, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm. Other
isolated thunderstorms from Gonzales to Halletsville may also
contain strong wind gusts as they move southwest at 15 mph.

Locations impacted include...
Cuero, Yoakum, Kenedy, Karnes City, Hallettsville, Yorktown, Shiner,
Runge, Nordheim, Sublime, Thomaston, Ezzell, Hochheim, Speaks,
Westhoff, Worthing, Coy City, Cotton Patch, Edgar and Terryville.

LAT...LON 2906 9694 2910 9698 2887 9730 2892 9743
      2867 9778 2872 9792 2869 9801 2885 9815
      2915 9765 2911 9761 2940 9724 2961 9688
      2958 9679 2934 9656
TIME...MOT...LOC 2029Z 049DEG 14KT 2896 9781

MO
Special weather statement, Jul 24, 5:33 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
633 PM CDT TUE JUL 24 2018

TXZ183-202-250015-
Kinney TX-Val Verde TX-
633 PM CDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Comstock to near Cienegas Terrace to 9
miles south of Standart. Movement was southwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Del Rio, Comstock, Lake View, Amistad Village, Amistad Recreation
Area - Governors Landing, Diablo East, Black Brush Point, Amistad
Acres, Laughlin AFB, Box Canyon, Amistad Recreation Area - Long
Point, Val Verde Park, Cienegas Terrace, Amistad Recreation Area -
Rock Quarry Campground, San Pedro Canyon, Rough Canyon, Spur 406
Campground, Salem Point and Amistad Recreation Area
- 277 South Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 2963 10131 2976 10109 2942 10086 2919 10053
      2910 10068 2912 10072 2917 10078 2920 10077
      2926 10081 2936 10100 2946 10106 2947 10115
      2952 10118 2953 10126 2962 10125 2963 10127
      2958 10131
TIME...MOT...LOC 2331Z 066DEG 11KT 2968 10112 2940 10093 2921 10067

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
July 24, 6:15 PM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -100.780

A thunderstorm produced a wind gust measured at 50 kts. by the ASOS at Laughlin AFB. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773718.